Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 24, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 3, 2020, 12:25 AM EDT for Allegany County, Cattaraugus County, New York. It was in force for 65 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2020, 12:25 AM EDT (04:25 UTC)
- Expired
- Jun 3, 2020, 1:30 AM EDT
- In force
- 65 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Allegany County, NY, Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 88 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 12:25 AM EDT | TSTM WND DMG | West Valley, NY | LARGE TREE LIMB DOWN ACROSS DRIVEWAY |
| Jun 3, 12:25 AM EDT | TSTM WND GST 61 | 6 Sse Delevan, NY | |
| Jun 3, 12:36 AM EDT | TSTM WND DMG | Ellicottville, NY | MULTIPLE TREES DOWN. |
| Jun 3, 12:42 AM EDT | TSTM WND DMG | Cuba, NY | WIRES DOWN. |
| Jun 3, 12:52 AM EDT | TSTM WND DMG | Bolivar, NY | TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
636
WUUS51 KBUF 030425
SVRBUF
NYC003-009-030530-
/O.NEW.KBUF.SV.W.0024.200603T0425Z-200603T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1225 AM EDT Wed Jun 3 2020
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Cattaraugus County in western New York...
Allegany County in western New York...
* Until 130 AM EDT..
* At 1224 AM EDT, a severe thunderstorm was located near
Franklinville, or 18 miles northeast of Salamanca, moving southeast
at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Olean, Salamanca, Wellsville, Allegany State Park, Ashford,
Allegany, Franklinville, Belfast, Cuba and Rushford.
This includes Interstate 86 between exits 18 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm has the potential to
produce widespread wind damage across Cattaraugus and western
Allegany counties. SEEK SHELTER NOW inside a sturdy structure and
stay away from windows!
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4200 7886 4239 7893 4248 7808 4200 7775
TIME...MOT...LOC 0424Z 333DEG 41KT 4238 7852
HAIL...1.00IN
WIND...70MPH
$$
Hitchcock3 follow-up statements
157
WWUS51 KBUF 030444
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1244 AM EDT Wed Jun 3 2020
NYC003-009-030530-
/O.CON.KBUF.SV.W.0024.000000T0000Z-200603T0530Z/
Cattaraugus NY-Allegany NY-
1244 AM EDT Wed Jun 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR SOUTHEASTERN CATTARAUGUS AND SOUTHERN ALLEGANY COUNTIES...
At 1243 AM EDT, a severe thunderstorm was located near Cuba, or 7
miles north of Olean, moving southeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Olean, Salamanca, Wellsville, Allegany State Park, Ashford, Allegany,
Franklinville, Belfast, Cuba and St. Bonaventure.
This includes Interstate 86 between exits 21 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm has the potential to
produce widespread wind damage across eastern Cattaraugus and
western Allegany counties. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4200 7868 4230 7880 4240 7802 4200 7775
TIME...MOT...LOC 0443Z 333DEG 41KT 4218 7838
HAIL...1.00IN
WIND...70MPH
$$
Hitchcock936
WWUS51 KBUF 030511
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
111 AM EDT Wed Jun 3 2020
NYC003-009-030530-
/O.CON.KBUF.SV.W.0024.000000T0000Z-200603T0530Z/
Cattaraugus NY-Allegany NY-
111 AM EDT Wed Jun 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR SOUTHEASTERN CATTARAUGUS AND SOUTHERN ALLEGANY COUNTIES...
At 110 AM EDT, severe thunderstorms were located along a line
extending from near Wellsville to near Allegany, moving southeast at
40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Olean, Salamanca, Wellsville, Allegany State Park, Allegany, St.
Bonaventure, Weston Mills, Carrollton, Bolivar and Portville.
This includes Interstate 86 between exits 21 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4218 7875 4211 7813 4215 7785 4200 7775
4200 7868
TIME...MOT...LOC 0510Z 331DEG 37KT 4207 7788 4205 7859
HAIL...1.00IN
WIND...70MPH
$$
Hitchcock334
WWUS51 KBUF 030530
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
130 AM EDT Wed Jun 3 2020
NYC003-009-030540-
/O.EXP.KBUF.SV.W.0024.000000T0000Z-200603T0530Z/
Cattaraugus NY-Allegany NY-
130 AM EDT Wed Jun 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CATTARAUGUS AND
SOUTHERN ALLEGANY COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.
LAT...LON 4218 7875 4211 7813 4215 7785 4200 7775
4200 7868
TIME...MOT...LOC 0530Z 333DEG 41KT 4189 7776 4187 7847
$$
HitchcockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:06 PM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jun 2, 8:06 PM EDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 806 PM EDT Tue Jun 2 2020 .SYNOPSIS... A round of showers and thunderstorms may be locally severe late this evening over western New York with a second wave of showers and thunderstorms possible Wednesday morning. Generally dry conditions then follow with higher temperatures for the remainder of the work week. Unsettled and cooler conditions are likely this weekend. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... ...HEAVY RAIN AND STRONG THUNDERSTORMS POSSIBLE ACROSS WESTERN NY TONIGHT INTO WEDNESDAY MORNING... There will potentially be two MCS (or remnants of) which will impact the region tonight through Wednesday morning. SPC highlights a slight risk of severe weather with an initial wave late this evening, with hail and strong to damaging winds the primary threat. After this moves through there will be a break in the action late tonight, with only scattered showers. However, there is good agreement among mesoscale guidance that an MCS will move across far Western NY around daybreak Wednesday. Unlike the first wave, our region will be in the northern sector of this wave, which will limit the severe weather potential but increase the risk for heavy rain. Most likely timing is between 7 a.m. and 11 a.m. Otherwise, scattered showers and thunderstorms will develop Wednesday afternoon due to the combination of instability and the passage of a cold front. The vast majority of Wednesday night will be dry. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Weak high pressure and dry weather to start the period. Unsettled with showers Friday afternoon and evening with potential frontal passage. General frontal speeds accepted from ECMWF. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Most areas to be fair and dry with Canadian high gradually building across the region. 50/50 use of NBM and ECMWF. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... While VFR conditions will be in place throughout the region through midnight...showers and thunderstorms will become likely. This will especially be the case across the Finger Lakes and Eastern Lake Ontario region. Some of the storms in the Finger Lakes region could be strong to severe. In the wake of the showers and thunderstorms...cigs overnight are forecast to drop to IFR to MVFR levels at KJHW and KART. An area of moderate to heavy rain with embedded thunderstorms will then cross western New York Wednesday morning. IFR to MVFR conditions will accompany this area of unsettled weather. As we push through the midday...VFR flight conditions will return to the region. There will also be a brief window for some low level wind shear... mainly over the western counties...between about 03-06z. Outlook... Thursday...VFR. Friday through Saturday...Mainly VFR. A few showers possible. Sunday...VFR. && .MARINE... Choppy conditions will be found on Lake Erie for most of tonight...as moderate to fresh southwesterlies will be in place. Weaker winds will be noted on Lake Ontario. There will also be the risk for thunderstorms this evening...and again Wednesday morning. The latter will especially be the case for Lake Erie when the storms Wednesday morning could be strong. In the wake of a frontal passage Wednesday morning...moderate west to southwest winds will be found throughout the region. This will produce choppy conditions on the eastern half of Lake Ontario during the afternoon and evening...although SCA advisories are unlikely at this time. Weak high pressure crossing the Lower Great Lakes Thursday and Thursday night will support generally light winds and negligible waves. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Fries/RSH NEAR TERM...Apffel/RSH SHORT TERM...RSH LONG TERM...RSH AVIATION...RSH MARINE...RSH
Hazardous weather outlook, Jun 2, 1:52 PM EDT, 10 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 152 PM EDT Tue Jun 2 2020 NYZ001>003-010>014-019>021-085-031800- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 152 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. A couple rounds of thunderstorms are expected tonight through early Wednesday morning. There is a slight risk that storms may contain strong, gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk that storms may contain strong, gusty winds and heavy rainfall Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-031800- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- 152 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-SLZ022-024-031800- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 152 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-031800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 152 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. A couple rounds of thunderstorms are expected tonight through early Wednesday morning. There is a slight risk that a few storms may contain strong, gusty winds and locally higher waves. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk that a few storms may contain strong, gusty winds and locally higher waves Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Local storm report, Jun 2, 11:20 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1120 PM EDT TUE JUN 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL BUFFALO 42.89N 78.86W
06/02/2020 M1.00 INCH ERIE NY BROADCAST MEDIA
&&
EVENT NUMBER BUF2000797
ARLocal storm report, Jun 2, 11:30 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1130 PM EDT TUE JUN 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM HAIL GRANDYLE VILLAGE 42.99N 78.95W
06/02/2020 M1.50 INCH ERIE NY BROADCAST MEDIA
&&
EVENT NUMBER BUF2000798
ARLocal storm report, Jun 2, 11:55 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1155 PM EDT TUE JUN 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM TSTM WND DMG BUFFALO 42.88N 78.87W
06/02/2020 ERIE NY TRAINED SPOTTER
LARGE TREE DOWN ON CLINTON STREET.
&&
EVENT NUMBER BUF2000799
ARLocal storm report, Jun 3, 12:15 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1215 AM EDT WED JUN 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM TSTM WND DMG BERGEN 43.08N 77.94W
06/02/2020 GENESEE NY LAW ENFORCEMENT
TREE DOWN ON RT 19
&&
EVENT NUMBER BUF2000800
ARLocal storm report, Jun 3, 12:21 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1221 AM EDT WED JUN 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL GLENWOOD 42.62N 78.66W
06/03/2020 M1.25 INCH ERIE NY SOCIAL MEDIA
&&
EVENT NUMBER BUF2000801
ARLocal storm report, Jun 3, 12:23 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1223 AM EDT WED JUN 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM HAIL SOLDIERS PLACE 42.92N 78.87W
06/02/2020 M1.00 INCH ERIE NY TRAINED SPOTTER
HAIL IN ELMWOOD VILLAGE
&&
EVENT NUMBER BUF2000802
THOMASThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 9:05 PM EDT | Special Weather Statement | BUF | Erie, Genesee, Niagara, Orleans, Wyoming | 55 min |
| Jun 2, 9:47 PM EDT | Special Marine Warning | BUF | 58 min | |
| Jun 2, 10:13 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 62 min |
| Jun 2, 10:27 PM EDT | Special Marine Warning | BUF | 93 min | |
| Jun 2, 10:49 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 56 min |
| Jun 2, 10:53 PM EDT | Special Weather Statement | BUF | Genesee | 52 min |
| Jun 2, 11:06 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Ontario, Orleans | 54 min |
| Jun 2, 11:28 PM EDT | Flash Flood Warning | BUF | Erie, Niagara | 3 hr |
| Jun 2, 11:40 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Wyoming | 65 min |
| Jun 2, 11:43 PM EDT | Special Marine Warning | BUF | 46 min | |
| Jun 3, 5:43 AM EDT | Special Weather Statement | BUF | Chautauqua | 62 min |
| Jun 3, 6:17 AM EDT | Special Weather Statement | BUF | Erie, Niagara | 73 min |
| Jun 3, 6:26 AM EDT | Special Marine Warning | BUF | 34 min | |
| Jun 3, 6:39 AM EDT | Special Weather Statement | BUF | Erie | 36 min |
| Jun 3, 4:06 PM EDT | Special Weather Statement | BUF | Livingston, Wyoming | 24 min |
| Jun 3, 6:09 PM EDT | Special Marine Warning | BUF | 50 min | |
| Jun 3, 6:39 PM EDT | Special Marine Warning | BUF | 66 min | |
| Jun 3, 6:43 PM EDT | Special Weather Statement | BUF | Jefferson | 47 min |
| Jun 3, 7:01 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 44 min |
| Jun 3, 7:24 PM EDT | Special Weather Statement | BUF | Monroe | 36 min |
| Jun 3, 7:37 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Ontario | 53 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.